Maine, 2013

Tornado and Hail in Maine, September 11, 2013

September 11, 2013 · NWS CAR · 12 events in 3 counties and zones

A warm front lifted north across the region during the morning of the 11th allowing unseasonably warm and humid air to overspread the region. An upper level disturbance also began to approach during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A warm front lifted north across the region during the morning of the 11th allowing unseasonably warm and humid air to overspread the region. An upper level disturbance also began to approach during the evening hours. Severe thunderstorms developed during the late afternoon hours then continued into the evening producing an unusual late season severe weather event. The thunderstorms produced damaging winds and large hail. A tornado also briefly touched down in northern Piscataquis county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Sep 11, 1:37 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 11, 1:37 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
237 PM EDT WED SEP 11 2013

.SYNOPSIS...
A WARM FRONT WILL LIFT ACROSS NORTHERN MAINE THIS MORNING. A STRONG
COLD FRONT WILL CROSS THE AREA LATER THURSDAY THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
MAIN CONCERN IS SEVERE WEATHER POTENTIAL.

CORRDINATED SVR TSTM WATCH 521 W/GYX AN SPC. THE WATCH IS IN
EFFECT THROUGH 10 MPM THIS EVENING FOR ALL BUT HANCOCK AND
WASHINGTON COUNTY. THE SOUTHERLY STABLE WIND HAS HELPED KEEP THIS
REGION MORE STABLE. CAN HANDLE THESE COUNTIES W/WARNINGS IF
NEEDED.

ATMOSPHERE SET TO GO AS FAR AS CONVECTION IS CONCERNED. LATEST SPC
MESOANALYSIS SHOWED DECENT MID LEVEL LAPSE RATES UP TO 7C/KM
ACROSS THE NORTH-CENTRAL AREA OF THE CWA PRIMARILY FROM HUL-MLT
DOWN THROUGH LINCOLN AND DOVER-FOXCROFT. IT LOOKS AS THOUGH THE
AIXS WILL SHIFT SOMEWHAT S BY 6 PM INTO PORTIONS OF THE INTERIOR
DOWNEAST NEAR THE BANGOR REGION. AT THE SFC IS A PRE-FRONTAL
BOUNDARY W/A STRONG MID LEVEL JETLET OF 40-50 KTS. INSOLATION IN
THE AFORMENTIONED AREAS WILL ALLOW THINGS TO DESTABILIZE INTO THE
EARLY EVENING. LATEST LAPS SOUNDINGS SHOWED 1500+ JOULES AND
EXPECTED TO CLIMB TO 2000+ JOULES BY THE AFTERNOON W/LIS APCHG -5
TO -7. PWATS ABOVE 1.7 INCHES. THEREFORE, SVR STORMS STILL THE
MAJOR CONCERN W/DAMAGING WINDS AND PSBL ROTATION. SOME STRONGER
STORMS COULD EVEN HAVE LARGE HAIL. SW FLOW THROUGH 700MBS SHOWING
LINE SEGMENTS W/TRAINING CELLS AND POSSIBLE FLASH FLOODING A
CONCERN AS WELL. ACTIVITY LOOKS TO WIND DOWN AFTER 9 PM WITH SOME
ISOLD STORMS THROUGH MIDNIGHT. AREAS OF FOG WILL BE A CONCERN AS
WELL W/WET GROUND & THE POTENTIAL FOR CLEARING EARLY ON. CLOUDS
WILL REDEVELOP IN THE FORM OF STRATUS LATER TONIGHT INTO EARLY
THURSDAY. TEMPERATURES WILL FALL BACK INTO THE LOW TO MID 60S BUT
THEN WILL LEVEL OFF LATER TONIGHT. A HUMID NIGHT FOR SURE!

ANOTHER ROUND OF CONVECTION FOR THURSDAY W/THE POTENTIAL FOR MORE
SEVERE WX. THE 12Z RUNS OF THE NAM/GFS AND CANADIAN GEM ALL POINT
TO NORTHERN AND WESTERN MAINE AND THEN THE AXIS SHIFTS TO THE S
ACROSS THE THE CENTRAL AND DOWNEAST AREAS THURSDAY EVENING. PRE-
FRONTAL TROUGH STALLS EARLY THURSDAY ACROSS THE DOWNEAST REGION
AND THEN LIFTS BACK TO THE NORTH DURING THE DAY AS LOW PRES IS FCST
TO MOVE ACROSS SOUTHERN QUEBEC. LATES INSTABILITY PARAMETERS
INDICATE SVR THREAT MORE ON THE LINE FROM MARS HILL-HOULTON DOWN
THROUGH MILLINOCKET INTO BANGOR. SBCAPES OF 1500-2000 JOULES
W/TOTAL TOTALS 50+ AND A SWEAT INDEX OF 300+. A VEERING WIND
PROFILE AS SHOWN BY THE MDL SOUNDINGS SUPPORTS POSSIBLE ROTATION.
THE ENERGY HELCITY INDEX WHICH IS A GOOD INDICATOR FOR FOR SVR
WEATHER AND INDICES LOOK TO HIT 2+ WHICH WOULD INDICATE THE
POTENTIAL FOR SVR STORMS. ONCE AGAIN THE COAST LOOKS LIKE IT WILL
BE STABLE ENOUGH TO AVOID THE CONVECTION. WILL UPDATE THE
HAZARDOUS WEATHER OUTLOOK TO REFLECT THIS THINKING. WITH ALL THIS
BEING SAID, DECIDED TO KEEP THE GUSTY WINDS AND HEAVY RAFL WORDING
IN THERE AND MIDNIGHT CREW CAN ASSESS THIS FURTHER WHEN NEEDED.
SPC HAS OUR CWA IN A SLIGHT RISK INCLUDING THE BANGOR REGION.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
THE COLD FRONT MOVES ACROSS THE AREA EARLY FRIDAY MORNING WITH A
WAVE DEVELOPING OVER THE GULF OF MAINE AS A DEEP UPPER TROF DIGS
SOUTHEAST FROM THE SAINT LAWRENCE VALLEY TO WEST CENTRAL MAINE
SATURDAY MORNING. THIS WILL SLOW THE EASTWARD PROGRESSION OF THE
FRONT. WITH AMPLE LOW LEVEL WARM AIR...MOISTURE... AND FORCING
ALONG THE FRONT EXPECT AT LEAST A CHANCE OF THUNDERSTORMS EARLY
FRIDAY TAPERING TO SHOWERS THROUGH THE DAY...SOME HEAVY IN
DOWNEAST AND EASTERN AREAS AS A CLOSED UPPER LOW DEVELOPS OVER THE
LOWER ST LAWRENCE VALLEY. WTIH STAGNATION OF THE UPPER TROF OVER
THE CWA THE WEATHER SATURDAY WILL BE COLD AND UNSETTLED WITH A
GRADUAL IMPROVEMENT PROGRESSING FROM SOUTH TO NORTH THROUGH THE
DAY AS THE UPPER LOW BEGINS TO WEAKEN AND DRIFT NORTHEAST.
TEMPERATURES WILL STRUGGLE TO BREAK THE 60S SOUTH AND MID 50S
NORTH.
&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE UPPER TROUGH WILL FINISH CROSSING THE REGION SATURDAY NIGHT,
FOLLOWED BY RIDGING ON SUNDAY. HOWEVER, THE DRY WEATHER WILL BE
SHORT LIVED AS ANOTHER TROUGH/COLD FRONT WORKS ITS WAY THROUGH THE
AREA SUNDAY NIGHT AND MONDAY. NOTED THE LATEST GFS IS QUICKER WITH
THIS FEATURE, BRINGING SHOWERS UP TO THE SAINT JOHN VALLEY BY EARLY
SUNDAY EVENING, BUT FEEL THIS IS A BIT OVERDONE, SO STAYED CLOSER TO
THE SLOWER ECMWF. ONCE THIS SECOND SYSTEM GOES BY, ANOTHER HIGH
PRESSURE WILL ALLOW DRY WEATHER TO RETURN TO THE PINE TREE STATE
THROUGH THE MIDDLE OF THE WEEK. TEMPERATURES WILL GENERALLY BE BELOW
NORMAL THROUGH THE PERIOD, WITH SATURDAY NIGHT AND MONDAY NIGHT
DROPPING INTO THE MID 30S NORTH AND LOWER TO MID 40S SOUTH.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: MVFR ACROSS THE NORTHERN TAF SITES W/IFR AT BHB DUE TO
THE ONSHORE FLOW. BGR ATTM WAS VFR. EXPECTING CONDITONS TO DROP TO
IFR ACROSS THE NORTHERN TAFS INTO THE EVENING W/PSBL SVR STORMS
AND LLWS ISSUES. BULK OF THE ACTION WIL BE N OF BGR(BIA) AND BHB
BUT STRATUS AND FOG IS EXPECTED TO DEVELOP LATER TONIGHT ITO EARLY
THURSDAY W/IFR TO LIFR. AN AWW MAY BE NEEDED FOR BGR(BIA) THIS
EVENING AND POSSIBLY AGAIN ON THURSDAY. SPEAKING OF THURSDAY, MORE
STORMS W/MVFR-IFR CONDIITONS AND LLWS ISSUES ONCE AGAIN AS MORE
TSTMS ARE EXPECTED.

SHORT TERM: MVFR/IFR THURSDAY NIGHT RIGHT INTO FRIDAY W/TSTMS
THURSDAY EVENING. FRIDAY LOOKS UNSETTLED AS WELL

VFR CONDITIONS EXPECTED SATURDAY NIGHT AND
SUNDAY, BUT MVFR WITH SHOWERS WILL RETURN SUNDAY NIGHT AND MONDAY,
ESPECIALLY AT THE NORTHERN TERMINALS.

&&

.MARINE...
NEAR TERM: NO HEADLINES ATTM. THE BIGGEST CHALLENGE WILL BE FOG
THAT HAS BEEN PERSISTENT OVER THE WATERS TODAY. SEE NO REASON WHY
THE FOG WOULD LIFT MUCH AND BASED ON THE LATEST SATL IMAGERY & THE
OBS, DECIDED TO KEEP THE MENTION OF FOG IN THERE TONIGHT ON UP
THROUGH MIDDAY THURSDAY. MDL SOUNDINGS SUPPORT THIS AS WELL.

SHORT TERM:
POSSIBLE SCA CONDITIONS EARLY WITH 7-8 FOOT SEAS ASSOCIATED WITH
WINDS WITH FRONTAL PASSAGE. HIGHEST SWELL WAVES ASSOCIATED WITH TS
GABRIELLE ARE EXPECTED TO AFFECT THE MARITIMES AND REMAIN EAST OF
THE FORECAST AREA.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...HEWITT
SHORT TERM...PJR
LONG TERM...HASTINGS
AVIATION...HEWITT/PJR
MARINE...HEWITT/PJR
Hazardous weather outlook, Sep 11, 1:59 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
259 PM EDT WED SEP 11 2013

MEZ001>006-010-011-015-031-121900-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-
259 PM EDT WED SEP 11 2013

...SEVERE THUNDERSTORM WATCH 521 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON INTO THE
EVENING. SOME THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING
WIND GUSTS AND LARGE HAIL. SOME OF THE STRONGER STORMS HAVE THE
POTENTIAL FOR ROTATION. FREQUENT CLOUD TO GROUND LIGHTNING AND
TORRENTIAL DOWNPOURS ARE ALSO EXPECTED WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT ANY SEVERE WEATHER TO LOCAL LAW ENFORCEMENT
WHO WILL RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

MEZ016-017-032-121900-
INTERIOR HANCOCK-CENTRAL WASHINGTON-NORTHERN WASHINGTON-
259 PM EDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS CAN BE EXPECTED INTO THE EVENING HOURS. A FEW STORMS
COULD BECOME SEVERE WITH DAMAGING WIND GUSTS IN EXCESS OF 58 MPH.
HEAVY RAINFALL WITH STREET FLOODING IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON INTO THE
EVENING. SOME THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING
WIND GUSTS AND LARGE HAIL. SOME OF THE STRONGER STORMS HAVE THE
POTENTIAL FOR ROTATION. FREQUENT CLOUD TO GROUND LIGHTNING AND
TORRENTIAL DOWNPOURS ARE ALSO EXPECTED WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT ANY SEVERE WEATHER TO LOCAL LAW ENFORCEMENT
WHO WILL RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

MEZ029-030-121900-
COASTAL HANCOCK-COASTAL WASHINGTON-
259 PM EDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-121900-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
259 PM EDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEWITT

In the hours before

Special weather statement, Sep 11, 9:40 AM EST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1040 AM EDT WED SEP 11 2013

MEZ001>003-111800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT
1040 AM EDT WED SEP 11 2013

...SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS AFTERNOON INTO
EARLY EVENING...

THUNDERSTORMS WILL DEVELOP AGAIN EARLY THIS AFTERNOON INTO THE
EARLY EVENING HOURS. SOME THUNDERSTORMS COULD BECOME SEVERE WITH
DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. SOME LARGE HAIL IS
POSSIBLE IN THE STRONGER STORMS ALONG WITH ROTATION.

HEAVY RAIN CAN BE EXPECTED WITH RAINFALL AMOUNTS OF UP TO 2
INCHES PER HOUR WHICH COULD LEAD TO FLOODING OF STREETS AND LOW
LYING AREAS. THE STRONGEST STORMS WILL BE SOUTH AND WEST OF THE
FORT KENT AND VAN BUREN REGION.

MEZ004>006-010-011-015>017-031-032-111800-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...BAXTER ST PARK...CHAMBERLAIN LAKE...
CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...EAST MILLINOCKET...
PATTEN...MEDWAY...HOULTON...HODGDON...SHERMAN...SMYRNA MILLS...
GREENVILLE...MONSON...BLANCHARD...LINCOLN...HOWLAND...
SPRINGFIELD...BANGOR...BREWER...ORONO...OLD TOWN...AMHERST...
AURORA...DEDHAM...EASTBROOK...GREAT POND...ORLAND...DEBLOIS...
GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...PERRY...PRINCETON...
DOVER-FOXCROFT...MILO...GUILFORD...DANFORTH...VANCEBORO...
TOPSFIELD
1040 AM EDT WED SEP 11 2013

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE
EVENING HOURS...

THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR OR AFTER 2 PM WITH SOME
OF THE STORMS BECOMING SEVERE. THE MAIN SEVERE WEATHER THREAT WILL
BE DAMAGING WIND GUSTS OF 58 MPH AND POSSIBLY LARGE HAIL. SOME
STRONGER STORMS COULD HAVE ROTATION IN THEM.

HEAVY RAINFALL WILL BE A CONCERN AS WELL WITH RAINFALL AMOUNTS OF
UP TO 2 INCHES PER HOUR. THIS COULD LEAD TO FLOODING OF STREETS
AND LOW LYING AREAS.

HEWITT

The radar

The Caribou radar (KCBW), 122 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Piscataquis

When
September 11, 2:40 PM EST
Where
Piscataquis County, 3.15 mi NE of Churchill Dam
Measured
61 kt (70 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
46.530, -69.230

Numerous trees were toppled or snapped by wind gusts estimated at 70 mph. The time is estimated.

Tornado, Piscataquis

When
September 11, 2:48 PM EST to 2:49 PM EST
Where
Piscataquis County, 15.01 mi E of Churchill Dam to 15.25 mi E of Churchill Dam
Rating
EF0
Path length
0.25 mi
Path width
125 yd
Reported by
Park/Forest Service
Coordinates
46.473, -68.967

A high precipitation supercell thunderstorm produced a brief tornado which caused tree damage in the North Maine Woods. Maximum winds were estimated at around 80 mph...with an average path width around 100 yards. The storm which produced the tornado then quickly became outflow dominated and produced extensive straight line wind damage to trees further east-southeast along the path of the storm. Estimates were based on an aircraft survey of the damage path.

Thunderstorm Wind, Aroostook

When
September 11, 3:15 PM EST to 3:25 PM EST
Where
Aroostook County, Oxbow to 8 mi SE of Oxbow
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.420, -68.470

Extensive tree damage...with trees toppled and snapped...occurred from wind gusts estimated at 80 mph along the path of the storm. Vehicles were trapped along Route 11 due to the fallen trees. This wind damage was caused by the same storm which had produced the tornado in northern Piscataquis county.

Thunderstorm Wind, Aroostook

When
September 11, 3:40 PM EST to 3:45 PM EST
Where
Aroostook County, 5 mi S of Bridgewater
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.348, -67.830

Numerous trees were toppled and snapped along Route 1 by wind gusts estimated at 70 mph.

Thunderstorm Wind, Aroostook

When
September 11, 3:45 PM EST to 3:50 PM EST
Where
Aroostook County, Monticello
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.320, -67.830

Numerous trees and power lines were toppled or snapped by wind gusts estimated at 70 mph.

Thunderstorm Wind, Aroostook

When
September 11, 3:50 PM EST to 3:55 PM EST
Where
Aroostook County, Littleton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.230, -67.830

Numerous trees and power lines were toppled and snapped by wind gusts estimated at 70 mph.

Hail, Penobscot

When
September 11, 3:55 PM EST
Where
Penobscot County, 5.27 mi E of Shin Pond
Measured
1 in hail
Reported by
Public
Coordinates
46.100, -68.440

Hail, Aroostook

When
September 11, 4:15 PM EST
Where
Aroostook County, Oakfield
Measured
1 in hail
Reported by
Public
Coordinates
46.100, -68.150

The time is estimated.

Thunderstorm Wind, Aroostook

When
September 11, 4:20 PM EST to 4:25 PM EST
Where
Aroostook County, Houlton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.120, -67.830

Trees and power lines were toppled by wind gusts estimated at 60 mph.

Hail, Aroostook

When
September 11, 4:30 PM EST
Where
Aroostook County, Linneus
Measured
1 in hail
Reported by
Public
Coordinates
46.030, -67.970

Thunderstorm Wind, Penobscot

When
September 11, 6:05 PM EST
Where
Penobscot County, Mattawamkeag
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.520, -68.350

Trees were toppled by wind gusts estimated at 60 mph.

Thunderstorm Wind, Penobscot

When
September 11, 6:20 PM EST
Where
Penobscot County, 4.84 mi W of Prentiss
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.480, -68.180

Trees were toppled by wind gusts estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyThe tornado archive for Maine, 2013Warnings in Maine, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475119, 475125, 475128, 475146, 475135, 475130, 475149, 475151, 475152, 475150, 475153, 475154.